Christmas Morning I started taking 60 mg of prednisone daily. I wasn’t really sure what to expect regarding side effects outside of insomnia, which is something that I am already dealing with due to my GPA and low iron levels that have recently plummeted again. Before I began I had a brief conversation with my primary care provider, and I have to be honest, I feel a little letdown. He didn’t talk to me about any side effects that I may or may not experience. So other than lack of sleep I wasn’t expecting anything else. I should have done more research on my own, it’s unlike me not to, but I just wasn’t in the research mood… that was until the internal racing I started to experience a week after began.
I felt like my insides, my blood, my cells, my neurons, were running a marathon at breakneck speed. I couldn’t calm down, I couldn’t relax… I started getting irritable, snippy… and I wasn’t sleeping. Was this normal? Was something else going on? I wasn’t sure, so when my weekly blood work came in and there were a lot of levels off I decided it was time to call someone. I reached out to both my PCP and my endocrinologist, it was my endo doc who ended up getting back to me and I am so grateful that he did. We went over all the possible side effects, what my blood work, and what I could do to relax and help myself get some sleep, as well as making a plan to connect with my full care team once the holidays are passed because of course, this all happened over the holidays.
Apart from the above mentioned side effects, there have been a few others… sweating profusely, TMI… I know, but it’s really happening. Mood swings, one minute I am happy and bubble the next minute I want to cry for no apparent reason. Out of all the people in the world taking high dose prednisone, I couldn’t be alone in this… so I turned to one of my GPA support groups online, where I discovered this is par for the course when you are on glucocorticoids. One lady recommended a book to me, and I am so grateful that she did. It has been very enlightening and has given me much to think about as well as a list of questions to ask my doctors this coming week as I continue on prednisone and start my Rituxan infusions.
The book is Coping With Prednisone by Eugenia Zuckerman and Julie R. Ingelfinger, M.D. (revised and updated 2007).
Approximately one million Americans per year take high doses of prednisone and related drugs. While these medicines may be necessary to treat serious illnesses, they may also have unpleasant, and even devastating, side effects, including changes in mood, weight, and physical strength, and vulnerability to infection.
In 1997, after acclaimed flutist Eugenia Zukerman was prescribed prednisone for a rare lung disease, she teamed up with her sister, Harvard physician Julie Ingelfinger, to write the first book that helps patients deal with the side effects of the prescription. This welcome update to a superb resource—which is still the only book on the subject— covers the latest knowledge about bone health, the use of steroids for children, and new steroid compounds, along with additional strategies and exercises based on their own experiences and responses from other patients and physicians.
There have been a few other weird side effects, brain fog, and just taking longer than usual to wake up. For example a few mornings back I woke up, still in my dream, having a conversation about books with my friend Mary, via text, so half-dreaming, half awake, I grabbed my phone and started texting her:
Find any good books
Omg, I do have something kind of exciting… regarding a book I just found
Slowly I came fully into reality, and realized, this conversation was completely one-sided. Luckily it was a semi-normal conversation and funny after the fact, but it still made me feel odd. It had felt very fluid and real in the moment. Normally this wouldn’t have happened to me as I don’t usually have my cellphone in the room at night when I am sleeping, but on this particular night, I had set it on my nightstand… I plan to go back to having my phone in the office charging at nights for multiple reasons, but keeping me from brain fog/dream texting is top on my list right now.
In regards to my prednisone, I am still on 60 mg daily. The racing feeling has subsided, and I have been able to finally get some sleep. Until I can have a deeper in-depth discussion with my doctors I am chalking it up to my body adjusting to the massive dose of glucocorticoids. I have adjusted my diet to the autoimmune protocol diet, low sodium, to help me from bloating and gaining weight, and to help with inflammation.
It seems that everyone can react differently to prednisone, as is the case with many drugs, but there are some great resources out there that are reputable. I would also suggest being forward and having a discussion with your PCP. Moving forward I will be asking more questions and doing more research.